Hail, Ector
- When
- May 22, 4:20 PM CST to 4:30 PM CST
- Where
- Ector County, 0.59 mi E of Penwell
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 31.730, -102.590
The active weather pattern continued across the southern Great Plains. An active sub-tropical jet stream with embedded disturbances helped initiate thunderstorms off the higher elevations and along a dryline across the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
The active weather pattern continued across the southern Great Plains. An active sub-tropical jet stream with embedded disturbances helped initiate thunderstorms off the higher elevations and along a dryline across the region. A few supercells produced large hail and damaging winds across the Permian Basin. A brief landspout was also reported with one thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 22, 12:42 PM CST, 3 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 142 PM CDT Mon May 22 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Tuesday night) Issued at 136 PM CDT Mon May 22 2023 A weak upper level ridge stretches across the southern tier of states with a closed low over the NW. A trough associated with this low will rotate onto the West Coast Tuesday as the ridge strengthens across NM and TX. Trough will begin to move into the Great Basin Tuesday night. Temperatures will be much warmer Tuesday under the ridge with widespread highs in the low to mid 90s. Lows tonight and Tuesday night mostly in the 60s. Scattered showers and storms developed before noon over the higher elevations from the Davis Mtns to near GDP. Moisture currently packed up across the mountains but may see a dryline try to develop. There is a slight risk of severe storms today centered north of the area and extending down into Nrn Permian Basin. Best chance of storms this evening from MAF to SNK and between Ft.Davis to P07. Much lower pops Tuesday with some storms NE Tuesday night. && .LONG TERM... (Wednesday through Sunday) Issued at 136 PM CDT Mon May 22 2023 If you were to look at all the storms in the forecast and ask if we are in peak severe weather season the answer would be, yes. We are looking at a chance for storms and even severe weather nearly everyday into the weekend. A mid level ridge axis will settle over the area by midweek. Typically this would mean temperatures would be hot and rain chances low, but that will not the case this week. This ridge will be fairly weak and will likely do nothing to suppress convection. Low level southeast flow will continue to keep moisture in place and temperatures near normal through the week. Expect daily rounds of convection to fire along the dryline and any leftover outflow boundaries as well as the higher terrain before moving east. Similar to last week, weak shear and mid level flow will allow storms to congeal into one or several clusters helping to increase the damaging wind threat. Ridging will break down and shift east this weekend allowing an upper trough over the SW U.S. to move toward the region. This could bring a more organized and widespread severe weather threat just in time for the holiday weekend. If you have plans you'll want to check back regularly as the forecast evolves. && .AVIATION... (18Z TAFS) Issued at 1235 PM CDT Mon May 22 2023 VFR with afternoon CU rapidly developing west of the Pecos. Currently have storms over Eastern Jeff Davis, included a tempo for storms 18-21z at FST. Wind southerly. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 62 92 63 88 / 30 20 20 20 Carlsbad 58 95 61 94 / 10 0 0 10 Dryden 64 93 66 94 / 40 10 0 10 Fort Stockton 63 95 65 95 / 30 10 0 20 Guadalupe Pass 62 88 63 88 / 10 0 0 0 Hobbs 58 93 59 89 / 10 0 10 10 Marfa 52 88 53 90 / 20 10 0 10 Midland Intl Airport 62 93 64 90 / 30 10 10 10 Odessa 63 93 65 91 / 40 10 10 10 Wink 61 97 65 96 / 20 0 0 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...72 LONG TERM....29 AVIATION...72
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 134 PM CDT Mon May 22 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-231845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 134 PM CDT Mon May 22 2023 /1234 PM MDT Mon May 22 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Thunderstorms are expected this afternoon and evening, with strong to severe storms possible, especially across portions of the Permian Basin and Lower Trans Pecos. Primary threats will include large hail, damaging winds, and heavy rain. Heavy rain may also produce localized flooding and flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible each day this week, with the greatest chance for severe thunderstorms over the northeastern Permian Basin. Large hail and damaging winds are the main concerns, though a tornado cannot be ruled out, particularly on Tuesday. Any storm that develops will also be capable of producing frequent lightning and locally heavy rain that could lead to flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
351 PM CDT Mon May 22 2023
TXZ075-278-279-222130-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
351 PM CDT Mon May 22 2023
...A strong thunderstorm will impact portions of southwestern Pecos
and north central Brewster Counties through 430 PM CDT...
At 351 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Marathon, or 22 miles east of Alpine, moving southeast
at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3031 10343 3050 10332 3040 10294 3013 10322
TIME...MOT...LOC 2051Z 300DEG 13KT 3036 10328
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
440 PM CDT Mon May 22 2023
TXZ061-068-222230-
Crane TX-Ector TX-
440 PM CDT Mon May 22 2023
...A strong thunderstorm will impact portions of south central Ector,
northeastern Ward and northern Crane Counties through 530 PM CDT...
At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Monahans, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Penwell.
This includes Interstate 20 between mile markers 96 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3142 10265 3158 10277 3160 10277 3177 10260
3148 10238
TIME...MOT...LOC 2140Z 229DEG 6KT 3153 10267
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
350 PM MDT Mon May 22 2023
NMZ028-222230-
Eddy County Plains NM-
350 PM MDT Mon May 22 2023
...A strong thunderstorm will impact portions of southeastern Eddy
County through 430 PM MDT...
At 350 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carlsbad, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carlsbad, Loving, Carlsbad North, Malaga, Otis, Cavern City Air
Terminal and Living Desert State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3226 10431 3245 10431 3260 10393 3217 10390
TIME...MOT...LOC 2150Z 268DEG 8KT 3239 10417
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
458 PM CDT Mon May 22 2023
TXZ046-051-222245-
Martin TX-Dawson TX-
458 PM CDT Mon May 22 2023
...A strong thunderstorm will impact portions of northwestern Martin
and southern Dawson Counties through 545 PM CDT...
At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Lamesa, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sparenberg, Tenmile, Patricia and Klondike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3249 10220 3263 10220 3268 10179 3234 10187
TIME...MOT...LOC 2158Z 276DEG 14KT 3255 10215
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
504 PM CDT Mon May 22 2023
TXZ279-222245-
Central Brewster County TX-
504 PM CDT Mon May 22 2023
...A strong thunderstorm will impact portions of southern Pecos and
northeastern Brewster Counties through 545 PM CDT...
At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marathon, or 24 miles southeast of Alpine, moving southeast at 10
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3014 10344 3032 10330 3027 10287 3011 10265
2992 10301
TIME...MOT...LOC 2203Z 307DEG 10KT 3021 10330
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
515 PM CDT Mon May 22 2023
TXZ050-051-062-222300-
Midland TX-Martin TX-Andrews TX-
515 PM CDT Mon May 22 2023
...A strong thunderstorm will impact portions of southeastern
Andrews, north central Midland and southwestern Martin Counties
through 600 PM CDT...
At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Midland, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Midland, Tarzan and Courtney.
This includes Interstate 20 between mile markers 146 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3204 10222 3222 10231 3240 10195 3206 10181
TIME...MOT...LOC 2215Z 248DEG 14KT 3215 10218
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91The Midland/Odessa radar (KMAF), 45 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
4 hail, 2 thunderstorm wind, 1 tornado, 1 strong wind. Local standard time, as filed.
Tennis ball-sized hail observed in West Odessa. Hail damage was reported to cars with dents on the roof and shattered sunroofs. Property damage is an estimate.
Lanspout: A landspout tornado was reported by multiple sources looking east of Seminole. Landspout lasted for several minutes likely lifting multiple times. No damage was reported. Location and path details are estimated.
LANDSPOUT. Location: 32.610N, 102.340W/32.700N, 102.270W. A landspout tornado was reported by multiple sources looking east of Seminole. Landspout lasted for several minutes likely lifting multiple times. No damage was reported. Location and path details are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101437, 1101438, 1101439, 1101442, 1101440, 1101441, 1135663, 1101443.